"I've been taking Dilantin since I was 19 and now I'm 46," says Canacari. "When I first started taking Dilantin, I threw up just about daily and it took about two months to get used to it.
"Although Dilantin just about stopped my seizures, it's a rough drug on my body, especially my liver, and it has caused major gum disease. My dental health is a huge problem, especially my gums, which has caused most of my teeth to fall out - I only have seven teeth left. But I am so afraid to put a partial denture into my mouth because of my seizures - I could choke to death. My dentist told me that my bleeding gums and recession is a common side effect from Dilantin and he has treated several patients who are on Dilantin for gum disease.
One thing that isn't discussed or out in the open so much is the adverse effects of mental wellness that Dilantin has caused. I have been having a really hard time with my mental health. I suffer from depression big time - when I was about 23 years old, I locked myself in my room for two years and only came out for meals or when I went to the bathroom. Dilantin was the only drug I was on at that time. And I never depression before taking it.
I have recently heard that Dilantin can cause mental diminishment so I was given more drugs - the drug companies have tried to correct a drug with a drug. Finally I stopped taking some of the other drugs I was prescribed to correct problems with Dilantin, but it's a very complex situation.
I think I will be taking Dilantin for the rest of my life. It doesn't completely control my seizures but I'm still alive! I have small seizures - trembling - that can't be controlled. One time when I had an EEG, the doctors recorded 36 seizures within a half hour.
The first drug on the market to control epileptic seizures was Phenobarbital. Then Dilantin came along and it has dominated the market for the past 20 years. But why can't the drug companies come up with a safer drug? I think they don't need to because Dilantin is selling so well. Doctors are out there pushing this drug and they don't seem to care about these side effects, especially the ones that aren't visible - my mental health has made my life a living hell."